Kansas, 2006

Winter Storm in Kansas, March 21, 2006

March 21, 2006 · NWS TOP · 3 events in 3 counties and zones

A mix of freezing drizzle, sleet and snow began around 7 pm the evening of the 19th with a changeover to snow during the early morning hours of the 20th. some melting of snow occurred during the storm.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A mix of freezing drizzle, sleet and snow began around 7 pm the evening of the 19th with a changeover to snow during the early morning hours of the 20th. With temperatures near freezing and wet ground from earlier rain...some melting of snow occurred during the storm. However, on average, five to eight inches of snow accumulated causing a number of traffic accidents. Gusty winds around 35 mph also brought some drifting snow several feet deep toward the end of the storm. Surprisingly, no injuries were reported in the numerous traffic accidents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 20, 9:12 PM CST, 3 hours 48 minutes earlier.

Area forecast discussion, Mar 20, 9:12 PM CST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
912 PM CST MON MAR 20 2006

.DISCUSSION...
WILL UPDATE FORECAST SHORTLY. MAIN CHANGES WILL BE TO ADJUST SNOW
ACCUMULATIONS DOWN A TAD SOUTH OF I-70 AND TO INSERT FREEZING
DRIZZLE TO THE FORECAST. 02Z WATER VAPOR IMAGERY SHOWS THE UPPER LOW
OVER CENTRAL KS WITH THE DEFORMATION ZONE MOVING INTO NORTHERN MO
AND IA. THIS HAS BEEN WERE THE BETTER SNOW RATES HAVE BEEN ALL
NIGHT. THEREFORE THINK THAT AROUND 2 INCHES MAY BE THE MOST WE WILL
GET AROUND TOP AND LWC WITH ONE POSSIBLE ACROSS EAST CENTRAL KS.
WABAUNSEE SHERIFF REPORTED THAT HEAVY SNOW WAS FALLING ACROSS THE
COUNTY WITH SOME MINOR ACCUMULATIONS ON INTERSTATE 70. 00Z SOUNDING
SHOWED THE ENTIRE COLUMN BELOW FREEZING EXCEPT FOR THE SFC...SO NOW
THAT WE HAVE COOLED DOWN ENOUGH...SN IS FINALLY REACHING THE GROUND
OUTSIDE. OTHER CONCERN IS FOR FREEZING DRIZZLE TO DEVELOP AS TEMPS
CONTINUE TO FALL. DRIZZLE HAS BEEN THE PRIMARY PRECIP TYPE SINCE 4
PM AND FORECAST SOUNDINGS SUGGEST THAT WILL BE THE CASE THROUGH THE
NIGHT. 18Z GFS AND 00Z NAM SOUNDINGS SHOW MID LEVEL DRYING OCCURRING
AFTER MIDNIGHT IN THE FAVORED DENDRITIC GROWTH LAYERS WHILE LOW
LEVELS REMAIN SATURATED WITH SOME WEAK VERTICAL MOTION. SO OTHER
THAT WHEN THERE IS SOME CONVECTIVE VERTICAL MOTION TO GET ICE
CRYSTALS...THINK PRECIP WILL LIKELY BE FREEZING DRIZZLE AFTER
MIDNIGHT. AM NOT SURE HOW MUCH GLAZING MAY BE POSSIBLE. THINK THIS
WILL BE DEPENDANT ON HOW COLD IT ACTUALLY GETS. MODELS ARE RATHER
NEUTRAL WITH THE CAA FROM THE NORTH WITH NORTHEAST WINDS REMAINING
ACROSS THE AREA THROUGH 12Z. WILL MAINTAIN THE WARNING AND ADVISORY
AS IS FOR NOW.  IF IT LOOKS LIKE ICE STARTS FORMING ON EXPOSED
SURFACES AROUND TOP AND LWC...MAY NEED TO BRING THE WARNING BACK
IN.  IN ANY CASE WITH THE WET GROUND AND TEMPS FALLING BELOW
FREEZING...TUESDAY IS LOOKING LIKE IT COULD BE A LITTLE SLICK FOR
THE MORNING COMMUTE.

WOLTERS

.PREV DISCUSSION /355 PM CST/...
TONIGHT...UPPER LOW OVER SW KS AT MID DAY IS FORECAST BY BOTH THE
GFS AND NAM TO MOVE ENEWD ACROSS KS INTO NORTHERN MO BY SUNRISE
TUESDAY.  ATTENDANT SURFACE LOW WILL MOVE ACROSS SOUTHERN MISSOURI
INTO THE OHIO VALLEY BY TUESDAY MORNING.  DRY SLOW SHUT DOWN MOST
PRECIP IN EASTERN KANSAS EARLIER TODAY AND SOME OF IT IS NOW FILLING
IN WITH CONVECTIVE SNOW/SLEET SHOWERS.  MODELS ARE MUCH LESS
AGGRESSIVE WITH QPF IN THE 12 AND 18 UTC RUNS AS THEY CUT OFF DEEP
VERTICAL MOTION WELL BEFORE 06Z.  FORECAST SOUNDINGS...ESPECIALLY
FOR EAST CENTRAL KANSAS SHOW ONLY A BRIEF PERIOD OF DEEP VERTICAL
MOTION THIS EVENING...WITH DRYING ALOFT AFTER THAT.  THIS SHOULD
KEEP SNOW TOTALS FOUR INCHES OR LESS ALONG AND SOUTH OF A LINE FROM
COUNCIL GROVE TO TOPEKA AND OSKALOOSA.  THUS HAVE DOWNGRADED
PORTIONS OF EAST CENTRAL KANSAS TO ADVISORY.  SNOWFALL CRITERIA FOR
WINTER STORM WARNING MAY NOT BE MET JUST TO THE NORTH OF THE
ADVISORY...BUT 4 TO 5 INCHES OF SNOW...COMBINED WITH STRONG
NORTHEAST WINDS WILL LEAD TO SIGNIFICANT TRAVEL PROBLEMS IN THAT
AREA.  FARTHER NORTH NEARER THE NEBRASKA BORDER...ADDITIONAL
OVERNIGHT SNOW OF 4 TO 6 INCHES WILL FALL ON THE 2 TO 5 INCHES
ALREADY ON THE GROUND...AND STRONG WINDS.  SNOW SHOULD TAPER OFF
TOWARD SUNRISE BUT THE BLOWING SNOW WILL CONTINUE INTO THE MORNING
HOURS.  DIFFICULT FORECAST AS SYSTEM IS STILL EVOLVING AND LOCATION
OF DEFORMATION ZONE CRITICAL TO CUTOFF OF WHERE HEAVIER SNOW WILL
FALL.

TUESDAY...SURFACE LOW PUSHES INTO THE OHIO VALLEY.  UVV DECREASES
ESPECIALLY AFTER THE 12Z TIME FRAME SO HAVE CUT OFF SNOW REMOVED
SNOW FROM THE FORECAST TUESDAY AFTERNOON...PRECIP WILL COME TO AN
DURING THE MORNING HOURS AS FLURRIES WRAPPING AROUND THE BACK SIDE
OF THE LOW.  TEMPERATURES WILL BE TOUGH TO GET A HANDLE ON DEPENDING
ON HOW MUCH SNOW IS REALIZED. THINKING THAT THERE WOULD BE AT LEAST
SOME SNOW COVER OVER MOST OF THE AREA...HAVE GONE ON THE COOL SIDE
OF GUIDANCE.

TUESDAY NIGHT THROUGH THURSDAY...SURFACE RIDGING BUILDS IN BRIEFLY
TUESDAY NIGHT BRINGING LIGHT WINDS AND CLEARING SKIES.  LOOKS LIKE A
GOOD RADIATIONAL COOLING NIGHT BUT SNOW COVER WILL ALSO PLAY A ROLE.
LOW TEMPERATURES WEDNESDAY MORNING WILL DROP INTO THE MID TEENS AND
MAY HAVE TO BE LOWERED EVEN FURTHER DEPENDING ON SNOW COVER.  ON
WEDNESDAY...THE NEXT UPPER LOW OPENS UP AND EMERGES FROM THE
SOUTHWEST U.S.  LATEST MODEL RUNS ARE SLOWER WITH THIS FEATURE SO
HAVE DELAYED PRECIP CHANCES UNTIL WEDNESDAY AFTERNOON FOR THE
CENTRAL CWA...AND INTO THE EVENING HOURS FOR THE EASTERN CWA. UPPER
FEATURE PULLS OUT BY THURSDAY AFTERNOON.  SNOW SHOULD COME TO AN END
BY THE AFTERNOON HOURS.  FEATURE LOOKS PRETTY WEAK AT THIS TIME SO
HAVE KEPT SNOWFALL LESS THAN AN INCH ALL AREAS.

THURSDAY THROUGH SATURDAY...RIDGING ALOFT WEST OF THE REGION SHOULD
KEEP THIS PERIOD FAIRLY TRANQUIL.  TEMPERATURES MAY STILL BE TRICKY
WITH ANY LINGERING SNOW DEPTHS THURSDAY BUT A WARMING TREND IS IN
STORE HEADING INTO THE WEEKEND.

SUNDAY AND MONDAY...UPPER RIDGING BREAKS DOWN WITH ADVANCING LOW
PRESSURE AREA IN THE PAC NW.  UPPER LOW WILL LEAD TO LEE SIDE
CYCLOGENESIS ON SUNDAY.  THIS LOW IS PROGGED TO PUSH OUT INTO
EASTERN KANSAS ON MONDAY.  ADDED CHANCE OF RAIN SHOWERS FOR MONDAY.
MAY HAVE TO PUSH THEM BACK INTO SUNDAY NIGHT DEPENDING ON HOW THIS
FEATURE EVOLVES.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING GENERALLY
ALONG AND NORTH OF A LINE FROM ABILENE TO HOLTON THROUGH 6 AM
TUESDAY. WINTER WEATHER ADVISORY FOR REST OF CWA OVER EAST CENTRAL
KANSAS UNTIL 6 AM TUESDAY.

&&
Hazardous weather outlook, Mar 20, 3:54 PM CST, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
354 PM CST MON MAR 20 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-212200-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
354 PM CST MON MAR 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

A WINTER STORM WARNING IS IN EFFECT THROUGH 6AM GENERALLY NORTH
AND WEST OF INTERSTATE 70 WHERE SNOW WILL SNOW WILL CONTINUE INTO
THE EARLY MORNING HOURS. AN ADDITIONAL 4 TO 6 INCHES OF SNOW WILL
BE POSSIBLE. IN ADDITION TO THE SNOWFALL...WINDS OF 20 TO 25 MPH
WITH GUSTS TO 35 MPH WILL CAUSE BLOWING AND DRIFTING OF THE SNOW.

A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH 6AM GENERALLY
SOUTH OF INTERSTATE 70 WHERE SNOW AND SLEET WILL CONTINUE INTO THE
EARLY MORNING HOURS. SNOW AND SLEET ACCUMULATION WILL GENERALLY BE
IN THE 2 TO 4 INCH RANGE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS.

In the hours before

Special weather statement, Mar 20, 9:10 PM CST, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
910 PM CST MON MAR 20 2006

KSZ008>012-020>024-026-034>040-054-055-210515-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE...EMPORIA
910 PM CST MON MAR 20 2006

THE FOLLOWING ARE SNOW REPORTS RECEIVED THROUGH 900 PM FROM PORTIONS OF
EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS...

BROWN COUNTY...1 TO 2 INCHES
CLAY COUNTY...UP TO 1 INCH
CLOUD COUNTY...5 TO 8 INCHES
DICKINSON COUNTY...UP TO 1 INCH
GEARY COUNTY...UP TO 1 INCH
JACKSON COUNTY...UP TO 2 INCHES
MARSHALL COUNTY...2 TO 3 INCHES
NEMAHA COUNTY...3 INCHES
OTTAWA COUNTY...1 TO 2 INCHES
POTTAWATOMIE COUNTY...UP TO 1 INCH
REPUBLIC COUNTY...5 TO 8 INCHES
RILEY COUNTY...UP TO 1 INCH
WABAUNSEE COUNTY...UP TO 1 INCH
WASHINGTON COUNTY...5 TO 8 INCHES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Cloud

When
March 21, 1:00 AM CST to 3:00 AM CST
Where
Cloud forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.480, -97.649 (the zone’s center; the record gives no point)

Winter Storm, Republic

When
March 21, 1:00 AM CST to 3:00 AM CST
Where
Republic forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.828, -97.651 (the zone’s center; the record gives no point)

Winter Storm, Washington

When
March 21, 1:00 AM CST to 3:00 AM CST
Where
Washington forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.784, -97.087 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5494555, 5494556, 5494557.